Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX

March 21, 2000Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2000, 7:09 PM CST for Scurry County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 21, 2000, 7:09 PM CST (01:09 UTC)
Expired
Mar 21, 2000, 8:00 PM CST
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 7:30 PM CSTHail 1.75Snyder, TX
Mar 21, 7:32 PM CSTThunderstorm WindSnyder, TXA large store window was blown out by thunderstorm outflow winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3806 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 220111
SVRMAF
TXC415-220200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CST TUE MAR 21 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN TEXAS

* UNTIL 800 PM CST

* AT 705 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SNYDER...SHOWING LITTLE 
  MOVEMENT.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  RANDALLS CORNER AND SNYDER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3275 10109 3262 10094 3289 10068 3294 10092

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:20 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 21, 3:20 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CST TUE MAR 21 2000

UPPER LOW STILL TAKING ITS SWEET TIME MOVING THROUGH AZ.  RADAR
MOSAICS INDICATING AN AREA OF SHOWERS MOVING ACROSS CENTRAL NEW
MEXICO IN THE PVA AREA OF THIS UPPER LEVEL FEATURE.  THIS PRECIP AS
BEEN NEARLY STATIONARY (E/W) THROUGHOUT THE DAY BUT HAS CONTINUED
TO TRAIN ACROSS THE SAME AREAS FROM SOUTH TO NORTH.  EXPECT THIS TO
CONTINUE AS UPPER LEVEL FEATURE BEGINS ITS EASTWARD TRACK.
ELSEWHERE IN CLOUD FREE AREAS ACROSS WEST TEXAS THE ATMOSPHERE
CONTINUES TO DESTABILIZE RESULTING IN CU/TCU FIELDS ACROSS PORTIONS
OF WEST TEXAS.  AS SWODY1 INDICATES...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO FIRE ALONG A FRONTAL BOUNDARY LOCATED NORTH OF THE MAF
CWA AND THE DRYLINE LOCATED EAST OF THE MAF CWA.  AFTER SUNSET
EXPECT GULF MOISTURE AND DRYLINE TO RETURN TO THE AREA PROVIDING
PLENTY OF LOW LEVEL MOISTURE FOR CONVECTION.  AM NOT SURE WHEN AND
WHERE THUNDERSTORMS WILL DEVELOP OVERNIGHT...BUT WITH PLENTY OF
LOW LEVEL MOISTURE IN PLACE AND WITH ENERGY BEING EJECTED OUT OF THE
LOW LOCATED OVER AZ/NM HAVE INCLUDED SOME SCT POPS MOST AREAS
TONIGHT.  TOMORROW WILL BE THE BEST CHANCE OF RAIN FOR THE AREA
WITH THINGS TAPERING OFF BY TOMORROW EVENING AS DRYLINE RACES OFF
TO THE EAST.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  55/71/46/73    3550
LSA  45/67/42/70    3550
E41  57/72/48/75    3550
6R6  57/75/52/75    3440
MRF  47/72/40/72    2330
CNM  43/69/42/72    3330

.MAF...
TX...NONE.
NM...NONE.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:18 PM CSTTornado WarningMAFScurry42 min
Mar 21, 7:59 PM CSTSevere Thunderstorm WarningMAFScurry31 min
Mar 21, 11:38 PM CSTSevere Thunderstorm WarningMAFAndrews, Gaines67 min
Mar 22, 12:10 AM CSTSevere Thunderstorm WarningMAFWard, Winkler65 min
Mar 22, 12:21 AM CSTTornado WarningMAFWard, Winkler54 min
Mar 22, 12:38 AM CSTTornado WarningMAFAndrews37 min
Mar 22, 12:46 AM CSTTornado WarningMAFEctor44 min
Mar 22, 12:49 AM CSTFlash Flood WarningMAFAndrews, Gaines2 hr
Mar 22, 12:54 AM CSTTornado WarningMAFGaines36 min
Mar 22, 12:55 AM CSTSevere Thunderstorm WarningMAFUpton65 min
Mar 22, 1:09 AM CSTTornado WarningMAFWinkler36 min
Mar 22, 1:20 AM CSTTornado WarningMAFEctor55 min
Mar 22, 1:32 AM CSTSevere Thunderstorm WarningMAFGaines58 min
Mar 22, 1:56 AM CSTFlash Flood WarningMAFAndrews, Gaines2 hr
Mar 22, 2:08 AM CSTTornado WarningMAFAndrews, Ector52 min
Mar 22, 2:40 AM CSTFlash Flood WarningMAFEctor3 hr
Mar 22, 2:57 AM CSTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland63 min
Mar 22, 3:57 AM CSTSevere Thunderstorm WarningMAFDawson48 min
Mar 22, 4:00 AM CSTSevere Thunderstorm WarningMAFMartin45 min
Mar 22, 4:18 AM CSTFlash Flood WarningMAFMartin117 min
Mar 22, 4:23 AM CSTFlash Flood WarningMAFAndrews2 hr
Mar 22, 4:30 AM CSTFlash Flood WarningMAFGaines2 hr
Mar 22, 4:43 AM CSTSevere Thunderstorm WarningMAFBorden, Dawson62 min
Mar 22, 5:33 AM CSTFlash Flood WarningMAFDawson3 hr
Mar 22, 1:45 PM CSTTornado WarningMAFPecos30 min
Mar 22, 2:15 PM CSTSevere Thunderstorm WarningMAFPecos45 min
Mar 22, 2:35 PM CSTSevere Thunderstorm WarningMAFUpton40 min
Mar 22, 2:59 PM CSTTornado WarningMAFUpton31 min
Mar 22, 3:15 PM CSTTornado WarningMAFUpton30 min
Mar 22, 3:16 PM CSTSevere Thunderstorm WarningMAFBorden29 min
Mar 22, 3:26 PM CSTSevere Thunderstorm WarningMAFMartin, Midland49 min
Mar 22, 3:53 PM CSTFlash Flood WarningMAFPecos, Upton3 hr
Mar 22, 3:53 PM CSTTornado WarningMAFPecos37 min
Mar 22, 4:03 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland42 min
Mar 22, 4:22 PM CSTFlash Flood WarningMAFGlasscock, Midland3 hr
Mar 22, 4:29 PM CSTTornado WarningMAFUpton46 min
Mar 22, 4:38 PM CSTSevere Thunderstorm WarningMAFEctor52 min
Mar 22, 4:47 PM CSTSevere Thunderstorm WarningMAFGlasscock43 min
Mar 22, 4:54 PM CSTTornado WarningMAFGlasscock51 min
Mar 22, 5:16 PM CSTSevere Thunderstorm WarningMAFHoward44 min
Mar 22, 5:19 PM CSTTornado WarningMAFUpton26 min
Mar 22, 5:23 PM CSTSevere Thunderstorm WarningMAFCrane, Pecos52 min
Mar 22, 5:34 PM CSTFlash Flood WarningMAFCrane, Glasscock, Midland, Pecos, Upton2 hr
Mar 22, 5:42 PM CSTTornado WarningMAFHoward33 min
Mar 22, 5:44 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland46 min
Mar 22, 5:53 PM CSTTornado WarningMAFMitchell37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.